Colorado, 2017

Hail in Colorado, May 29, 2017

May 29, 2017 · NWS BOU · 1 event in 1 county or zone

An isolated thunderstorm produced hail up to nickel size near Centennial.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

An isolated thunderstorm produced hail up to nickel size near Centennial.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 29, 2:06 PM MST, 0 minutes earlier.

Area forecast discussion, May 29, 2:06 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
306 PM MDT Mon May 29 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 236 PM MDT Mon May 29 2017

Enough moisture and modest instability for a continuation of
scattered showers/storms this afternoon/evening. Most of the
showers will be done by midnight with gradual clearing skies
overnight.

High pressure ridge aloft nudges a bit closer to Colorado on
Tuesday with a bit weaker northwest flow aloft over the mountains.
With the ridge approaching, temperatures will be a few degrees
warmer on the plains and slightly drier. Still expecting scattered
showers and storms over the mountains Tuesday afternoon with
enough moisture and marginal instability for thunderstorms.
Surface based CAPES 500-1000J/KG over mountains and higher
terrain of the Palmer Divide with brief heavy rain/small hail with
the stronger storms. A few of the showers may drift over the
adjacent plains late in the day/evening hours. No storms expected
on the far plains with drier and more stable airmass in place.

.LONG TERM...(Tuesday night through Monday)
Issued at 236 PM MDT Mon May 29 2017

Scattered showers and thunderstorms over the higher terrain and
adjacent plains will be decreasing Tuesday evening, likely never
reaching the far eastern plains due to stable conditions expected.

Temperatures will be warming Wednesday and Thursday as an upper
ridge passes overhead on Wednesday then southwesterly flow aloft
produces warm advection Thursday. Expecting moisture to move up in
southeasterly flow for a chance for stronger storms over the
eastern plains. However, viewing forecast soundings show moisture
decreasing slightly on Thursday along with lighter winds aloft as
a weak trough aloft pushes overhead. More of an inverted-V type
sounding, so more gusty winds than even precipitation.

Confidence in the forecast for Friday through the weekend is lower
as the models have quite different solutions with timing and
position of their surface and upper features. A shortwave trough
is expected to push over the area Friday from the Great Basin,
though the GFS is further south and stronger with this feature.
Then a couple of shortwaves dropping on the backside of a low over
the Great Lakes area is expected to push in cooler air with a
surface high setting up over the Great Plains. The GFS is stronger
with this high, producing stronger upslope flow. Will have at
least chance PoPs for Friday with the stronger shortwave from the
northwest, then just keep slight chance PoPs for the weekend. If
the GFS verifies, will need to increase these values. Overall,
expect cooler temperatures for the weekend with at least more
cloud cover.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 236 PM MDT Mon May 29 2017

Scattered showers and a few thunderstorms will continue to drift
southeast over the terminals through early this evening then
clearing. Expect variable winds with showers then winds gradually
shifting southeast and south through the evening hours. Expect
less storm activity tue afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Entrekin
LONG TERM...Kriederman
AVIATION...Entrekin
Hazardous weather outlook, May 29, 9:47 AM MST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1047 AM MDT Mon May 29 2017

COZ030>051-301700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1047 AM MDT Mon May 29 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be a bit more moisture and instability today, leading
to increased shower activity. Scattered showers and thunderstorms
are expected to develop over the mountains and foothills before
noon, and move onto the plains during the afternoon and early
evening. Most of the storms will only produce light rainfall and a
brief period of gusty winds up to 40 mph. The stronger storms may
produce some small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Temperatures will be warming to slightly above average through the
rest of the week. There will be isolated to scattered afternoon
and evening thunderstorms most days. Tuesday looks to favor the
high terrain, with Wednesday and Thursday favoring plains with
slightly stronger storms possible. Friday into the weekend may
become wetter with more widespread showers and storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Entrekin/Kriederman

In the hours before

Special weather statement, May 29, 1:55 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Denver CO
255 PM MDT MON MAY 29 2017

COZ040-041-292145-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
255 PM MDT MON MAY 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...
NORTHWESTERN ELBERT...WESTERN ARAPAHOE AND SOUTH CENTRAL DENVER
COUNTIES UNTIL 345 PM MDT...

At 254 PM MDT, Doppler radar was tracking a strong thunderstorm near
Centennial, or 8 miles southeast of Denver, moving southeast at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Denver, southwestern Aurora, Centennial, northeastern Highlands
Ranch, Parker, Greenwood Village, Lone Tree, Surrey Ridge and
Arapahoe Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3947 10487 3968 10497 3974 10489 3951 10443
TIME...MOT...LOC 2054Z 305DEG 12KT 3964 10484

DANKERS

The radar

The Denver radar (KFTG), 35 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Arapahoe

When
May 29, 2:06 PM MST
Where
Arapahoe County, 2.33 mi NNW of Centennial Airport
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.600, -104.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689663.